Cold/Wind Chill, Brown
- When
- January 24, 5:00 AM CST to 10:15 AM CST
- Where
- Brown forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 44.474, -87.993 (the zone’s center; the record gives no point)
Northwest winds between a departing cold front and an approaching high pressure system brought much colder air into the area. Low temperatures ranged from the single digits below zero from the Fox Valley east to Lake Michigan, to the teens below zero in north-central and parts of central Wisconsin.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Northwest winds between a departing cold front and an approaching high pressure system brought much colder air into the area. Low temperatures ranged from the single digits below zero from the Fox Valley east to Lake Michigan, to the teens below zero in north-central and parts of central Wisconsin. Wind chills across the area were mostly in the 20 below zero to 30 below zero range.
There were two fatalities due to hypothermia during the morning of the 24th. One occurred in De Pere (Brown Co.), where a resident of an assisted living center was discovered around 7:30 a.m. on a sidewalk outside the center where he lived. The Brown County medical examiner said that the man was dressed appropriately for the weather but had other medical problems. It is estimated that he was outside for about 5 hours. The temperature at Green Bay was as cold as 6 degrees below zero before the man's body was discovered.
Another fatality occurred in Florence County after a woman slipped on ice and injured her leg while walking home around 11:20 p.m. on the night of the 23rd. She then attempted to crawl the remaining distance to her home, more than 300 feet, but was overcome by the cold before she could reach the door. She was discovered around 9:30 a.m. on the 24th on the stairs next to the entrance to her home. Actual air temperatures in Florence County that morning were in the 9 below zero to 12 below zero range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 24, 3:52 AM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 352 AM CST SAT JAN 24 2009 .SHORT TERM...NO SIGNIFICANT CHANGES TO PREVIOUS FORECAST IN THE SHORT TERM. LARGE SURFACE HIGH PRESSURE RIDGE AXIS EXTENDING FROM SOUTHERN CANADA...SOUTHEAST ACROSS THE DAKOTAS TO EASTERN NEBRASKA WILL CONTINUE TO DOMINATE WEATHER OVER THE WEEKEND. COLD ADVECTION CONTINUES ACROSS THE FORECAST AREA THIS MORNING UNDER GENERALLY CLEAR SKIES. TEMPERATURES HAVE NOT FALLEN OFF AS MUCH AS PREVIOUSLY FORECAST THIS MORNING WITH READINGS GENERALLY IN THE HIGH SINGLE DIGITS BELOW ZERO ACROSS NORTHWEST CWA. PRESSURE GRADIENT RELATIVELY STRONG ACROSS THE FORECAST AREA WHERE HAVE SEEN A FEW WIND GUSTS INTO THE MID TEENS. WIND CHILLS HAVE MARGINALLY REACHED ADVISORY CRITERIA WITH A FEW LOCATIONS FALLING INTO THE MID -20S THIS MORNING. GIVEN ONGOING CAA...TEMPERATURES FALLING AT LEAST A FEW MORE DEGREES AND ANTICIPATED WIND SPEEDS...SEEMS REASONABLE TO KEEP WIND CHILL ADVISORY GOING ACROSS THE ENTIRE CWA THIS MORNING. WILL LET THE DAY SHIFT RE-ASSESS CONDITIONS LATER THIS MORNING AS SURFACE PRESSURE GRADIENT FORECAST TO SLACKEN SOME ACROSS SOUTHWEST WISCONSIN LATER TODAY. AS SURFACE RIDGE CONTINUES TO BUILD SOUTHEAST OVERNIGHT TONIGHT...WINDS WILL TREND ON THE LIGHTER SIDE. UNDER GENERALLY CLEAR SKIES...EXPECT TEMPERATURES TO FALL RATHER QUICKLY OVERNIGHT. PRETTY MUCH MAINTAINED PREVIOUS MIN TEMPERATURE FORECAST. DESPITE LIGHTER WINDS SPEEDS...COLDER TEMPERATURES WILL LIKELY PUSH WIND CHILLS TOWARD ADVISORY CRITERIA AGAIN LATE TONIGHT INTO SUNDAY MORNING. DO NOT FEEL HIGH CLDS ASSOCIATED WITH WEAK WAA REGIME SETTING UP OVER THE CENTRAL PLAINS WILL MAKE IT THIS FAR NORTH...SO CLDS REALLY NOT A FACTOR IN INFLUENCING MINS TONIGHT. WILL LET DAY SHIFT RE-ASSESS WIND CHILL POTENTIAL FOR SATURDAY NIGHT. OTHER THAN A FEW HIGH CLOUDS ON SUNDAY...EXPECT ANOTHER COLD DAY WITH READINGS A GOOD 10 TO 15 DEGREES BELOW NORMAL .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY TRANQUIL WEATHER PATTERN EXPECTED NEXT WEEK. ONLY SYSTEM TO REALLY AFFECT THE AREA WILL BE ON WEDNESDAY NIGHT AND THURSDAY. CONTINUED THE LOW CHANCES FOR SNOW FOR THESE TWO PERIODS. A GRADUAL MODERATING TREND IN TEMPERATURES IS EXPECTED NEXT WEEK. THERE IS SOME CONCERN ON SEVERAL DAYS THAT TEMPERATURES COULD BOTTOM OUT DURING THE NIGHT AND FAIL TO RESPOND DURING THE DAY DUE TO WEAK MIXING AND STRONG INVERSION ALOFT. LOOKING AT THE 00Z GFS MEX GUIDANCE TEMPERATURE ENSEMBLE MEMBERS FROM LAST NIGHT...IT APPEARS THERE WAS A WIDE RANGE OF TEMPERATURES DURING EACH PERIOD BEYOND TUESDAY. WITH A DEEP SNOW PACK... THE POSSIBILITY OF SOME NIGHTS FALLING WELL BELOW THE MEX GUIDANCE AND THE POTENTIAL FOR A STRONG INVERSION ALOFT...WENT WITH A MORE CONSERVATIVE WARM UP THAN THE 00Z SAT JAN 24 MEX MOS GUIDANCE. && .AVIATION...EXPECT GENERALLY VFR CONDITIONS THROUGH MONDAY. && .GRB WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR WIZ005-010>013- 018>022-030-031-035>040-045-048>050-073-074. && ESB/ECKBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 246 PM CST FRI JAN 23 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241215- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 246 PM CST FRI JAN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT COLD AIR SURGING ACROSS THE REGION COMBINED WITH RATHER BRISK WINDS WILL DRIVE WIND CHILL INDICES TO QUITE LOW LEVELS TONIGHT. A WIND CHILL ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY LOW WIND CHILL READINGS ARE EXPECTED SATURDAY MORNING...SO THE WIND CHILL ADVISORY CONTINUES UNTIL NOON. VERY COLD TEMPERATURES ARE EXPECTED AGAIN SATURDAY NIGHT AND SUNDAY...BUT THE WIND WILL NOT BE AS STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LMZ521-522-541>543-241215- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 246 PM CST FRI JAN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE FROM TIME TO TIME NEXT WEEK. JS
The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Brown | 2009-01-24 | 79 | Male | Outside/Open Areas | Direct |
| Cold/Wind Chill, Florence | 2009-01-24 | 43 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151448, 151449.